Dexamethasone-induced tumor lysis syndrome in high-grade non-Hodgkin's lymphoma
Tumor lysis syndrome is a catastrophic complication of the treatment of certain neoplasms. It most commonly occurs in association with hematologic malignancies and manifests a few hours to a few days after initiation of specific chemotherapy. It has rarely been encountered as a complication of steroid therapy only. Tumor lysis syndrome is a potentially fatal condition if it is not recognized promptly and managed aggressively. We report on a patient with high-grade non-Hodgkin's lymphoma who developed severe metabolic acidosis, hyperkalemia, hyperphosphatemia, and hypocalcemia within 2 days of starting corticosteroid therapy. He was managed with intravenous fluids, bicarbonate infusion, calcium gluconate, and 25% dextrose with insulin. He did not respond to these measures and died within a few hours of the diagnosis of tumor lysis syndrome. Increasing awareness of this complication and proper prophylactic measures are necessary to improve the outcome.
Publication (Name of Journal)
Southern Medical Journal
Malik, I. A.,
(1994). Dexamethasone-induced tumor lysis syndrome in high-grade non-Hodgkin's lymphoma. Southern Medical Journal, 87(3), 409-411.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_med_intern_med/63